Kentucky, 2010

Damaging Winds in Kentucky, July 19, 2010

July 19, 2010 · NWS JKL · 7 events in 5 counties and zones

Scattered to numerous thunderstorms formed in a warm and muggy air mass on the night of July 19th across eastern Kentucky. Numerous trees were blown down by a few of the storms that reached severe limits in Bath, Bell, Wolfe, Montgomery, and Powell counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered to numerous thunderstorms formed in a warm and muggy air mass on the night of July 19th across eastern Kentucky. Numerous trees were blown down by a few of the storms that reached severe limits in Bath, Bell, Wolfe, Montgomery, and Powell counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 19, 2:01 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 2:01 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
301 PM EDT MON JUL 19 2010

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY/...UPDATED

EXTENSIVE CLOUDS SLOWED THE WARM-UP TODAY. THE WRF FORECAST SOUNDINGS
ALSO SHOW A CAP AROUND 6K FEET THIS AFTERNOON. BETWEEN THESE TWO
FACTORS AND A LACK OF SIGNIFICANT VERTICAL FORCING...DEEP CONVECTION
IS HAVING A TOUGH TIME TODAY. THE WRF DOES SHOW A WEAKENING OF THE
CAP AROUND 00Z. THIS MAY ALLOW SOME DEVELOPMENT OF SHOWERS/STORMS FOR
A TIME THIS EVENING. BOTH THE GFS AND WRF INDICATE NOCTURNAL
CONVECTION DEVELOPING OVER THE MIDWEST THIS EVENING AND HEADING EAST
TOWARD OHIO OVERNIGHT. THERE IS SOME POTENTIAL FOR THIS TO MAKE IT
INTO KY...AND HAVE INCLUDED AN INCREASE IN POPS AT THE END OF THE
FIRST PERIOD...MAINLY IN OUR NORTHERN COUNTIES. THE THREAT OF RAIN
THEN LASTS INTO TUESDAY MORNING.

CLOUDS AND POSSIBLE PRECIP ON TUESDAY MORNING COULD AGAIN SLOW THE
DIURNAL WARM-UP. FORECAST WRF SOUNDINGS ALSO INDICATE SLOWLY WARMING
MID LEVEL TEMPS DURING THE DAY...AND MODELS DO NOT INDICATE ANY
SIGNIFICANT VERTICAL FORCING. CONSIDERING THESE FACTORS...HAVE USED
ONLY SLIGHT CHANCE POPS FOR THE AFTERNOON AND INTO THE EVENING.

LATE TUESDAY NIGHT AND WEDNESDAY A COLD FRONT IS EXPECTED TO MAKE A
PUSH SOUTH TOWARD THE OHIO RIVER. THIS WILL PROVIDE AN INCREASE IN
THE POP...FIRST IN OUR NORTHERN COUNTIES TUESDAY NIGHT...AND AREA-
WIDE INTO THE CHANCE CATEGORY ON WEDNESDAY.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/...UPDATED

MODELS CONTINUE TO SHOW REASONABLE AGREEMENT THROUGH THE EXTENDED
PERIOD...PARTICULARLY WITH GENERAL SYNOPTIC PATTERNS. DIFFERENCES
CROP UP WITH EMBEDDED SHORTWAVES IN A MAINLY ZONAL FLOW. AT THE
SFC...A COLD FRONT DROPS SOUTHWARD AND STALLS OVER EASTERN KENTUCKY
EARLY IN THE PERIOD. THE 12Z GFS/NAM BOTH PUSH THIS SYSTEM FURTHER
SOUTH THAN PREVIOUS RUNS...AND SOMEWHAT AT ODDS WITH THE TYPICALLY
MORE RELIABLE ECMWF. FOR NOW TRENDED A BIT TOWARDS THE GFS/NAM
SOLUTIONS...BUT DID NOT EXCEPT THE BOTTOM LINE OUTRIGHT. UPPER LEVEL
RIDGING FORCES THIS BOUNDARY BACK TO THE NORTH ON THURSDAY AND THEN
AWAITS APPROACH OF A MORE SIGNIFICANT TROUGH INTO THE REGION LATE
SATURDAY. THE GFS CONTINUES TO LOOK A BIT FAST WITH THIS LAST
SYSTEM...THEREFORE STAYED CLOSER TO THE ECMWF FOR TIMING.

FOR SENSIBLE WEATHER...FEEL ANY PRECIPITATION WILL BE STRONGLY
DIURNAL IN NATURE THROUGH THE PERIOD. BUT MODELS CONTINUE TO JELL A
BIT MORE WITH OVERALL TIMING AND STRENGTH OF MAIN WEATHER PLAYERS.
SO EXPECT SHOWERS AND THUNDERSTORMS TO DIE OFF QUICKLY WEDNESDAY
EVENING AS A WEAK COLD FRONT SAGS SOUTHWARD TO...OR JUST SOUTH OF
THE OHIO RIVER. THIS FRONT RETURNS TO THE NORTH THURSDAY...BUT NOT
BEFORE DIURNAL HEATING SETS OFF SOME SCATTERED CONVECTION. IN
GENERAL WENT DRY THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH AXIS OF
UPPER LEVEL RIDGE BUILDING BACK OVERHEAD...EFFECTIVELY CAPPING OFF
ANY CONVECTION. KEPT SOME ISOLATED THUNDERSTORMS FOR SATURDAY AS
ANOTHER COLD FRONT AND UPPER LEVEL TROUGH APPROACH FROM THE
NORTHWEST LATE. THE ECMWF IS SLOWER WITH THIS SECOND SYSTEM...SO
HELD OFF ON BEST POPS UNTIL SATURDAY NIGHT AND SUNDAY. ATTM...THIS
SECOND SYSTEM APPEARS TO MAKE IT FURTHER SOUTH INTO THE TN VALLEY
REGION...BUT THIS FAR OUT THERE IS PLENTY OF UNCERTAINTY. THEREFORE
HELD ONTO A SLIGHT POP FOR MONDAY PROPER AS WELL. TEMPS WERE IN GOOD
SHAPE. NO MAJOR CHANGES HERE OTHER THAN TO BUMP HIGHS UP A COUPLE
DEGREES FRIDAY TO ACCOUNT FOR THE STRONGER TREND IN THE UPPER LEVEL
RIDGE IN PLACE OVER THE AREA.
&&

.AVIATION.../18Z TO 18Z/

HEATING HAS MIXED THE LOWEST LAYERS OF THE ATMOSPHERE AND RAISED THE
CLOUD HEIGHT TO 2-3K FEET AGL IN MOST PLACES AT TAF ISSUANCE
TIME...WITH CEILINGS SCATTERING OUT. A WARM LAYER DEPICTED AROUND 6K
FEET AGL IN WRF FORECAST SOUNDINGS WILL LIKELY KEEP A LID ON ANY
SHOWER/THUNDERSTORM ACTIVITY UNTIL EARLY EVENING. THE CAP IS SHOWN
WEAKENING AROUND 00Z...WHICH COULD ALLOW A WINDOW FOR SOME
SHOWERS/STORMS BEFORE INSTABILITY WANES LATER IN THE EVENING. HAVE
USED VCTS IN TAFS DURING THIS WINDOW. MODELS ALSO INDICATE ANOTHER
POTENTIAL FOR CONVECTION FROM AROUND SUNRISE ONWARD INTO TUESDAY
MORNING...ESPECIALLY NEAR AND NORTH OF INTERSTATE 64. AT TAF
SITES...WHICH ARE FURTHER SOUTH...HAVE AGAIN ONLY USED VCTS FOR THIS
TIME FRAME.

ASIDE FROM SHOWERS/STORMS...THE ONLY IMPEDIMENT TO VFR SHOULD BE SOME
LATE NIGHT VALLEY FOG. AT THIS TIME IT LOOKS LIKE ANY EXTENDED PERIOD
WORSE THAN MVFR WOULD BE CONFINED TO DEEPER VALLEYS ALONG RIVERS AND
LARGE STREAMS AND LAKES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...RAY
AVIATION...HAL
Hazardous weather outlook, Jul 19, 3:31 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
431 PM EDT MON JUL 19 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
431 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE. SOME THUNDERSTORMS MAY CONTAIN
STRONG WIND GUSTS...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES TUESDAY THROUGH THURSDAY
EVENING...AND THEN AGAIN SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS LATE TODAY OR
TONIGHT.

GEOGERIAN/RAY/HAL

In the hours before

Local storm report, Jul 19, 1:30 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     FLASH FLOOD      2 SE GARDEN VILLAGE     37.40N 82.44W
07/17/2010                   PIKE               KY   TRAINED SPOTTER

            GREASEY CREEK FLOODING OVER THE ROAD AND NEARING HOMES.

&&

JP
Local storm report, Jul 19, 2:13 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      3 NE BELCHER            37.37N 82.34W
07/17/2010                   PIKE               KY   PUBLIC

            WATER ESTIMATED OF AT LEAST ONE FOOT DEEP FLOWED OVER
            SECTIONS OF ABNER FORK OF FERRELS CREEK REMOVING THE
            PAVEMENT IN SOME SECTIONS. WATER ALSO WAS REPORTED TO
            HAVE FLOODED A COUPLE OF BASEMENTS.

0835 PM     FLASH FLOOD      2 WNW MOUTHCARD         37.39N 82.29W
07/17/2010                   PIKE               KY   PUBLIC

            WATER FLOWED OVER PRIVATE BRIDGES UNDERMINING AND
            DESTROYING ONE WITH THE WATER FROM LOCK CREEK FLOWING
            OVER A PORTION OF KY HIGHWAY 1373 AT LICK CREEK. WATER
            ESTIMATED AT ONE TO FOUR FEET DEEP FLOWED OVER PORTIONS
            OF ELSWICK FORK RD ALONG ELSWICH FORK OF LICK CREEK
            REMOVING PAVEMENT FROM A 10 YARD SECTION AND A 40 YARD
            SECTION OF THE ROAD LEAVING IT SEVERLY DAMAGED. WATER
            ALONG ELSWICK FORK REACHED INTO AN SUV AND TO THE BOTTOM
            OF PORCHES OF SEVERAL HOMES.

&&

JP
Special weather statement, Jul 19, 5:26 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
626 PM EDT MON JUL 19 2010

KYZ084>087-192315-
WHITLEY-MCCREARY-KNOX-BELL-
626 PM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 715
PM EDT MONDAY EVENING...

   SOUTH CENTRAL KNOX...
   SOUTHERN WHITLEY...
   SOUTHEASTERN MCCREARY AND
   SOUTHWESTERN BELL.

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF ZION HILL TO ZION HILL TO 6 MILES
SOUTHWEST OF FAIRVIEW...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF ONEIDA TO 11 MILES SOUTH OF WILLIAMSBURG TO 14 MILES
SOUTH OF WILLIAMSBURG...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ZION HILL
AROUND 630 PM EDT...AYERS AROUND 635 PM EDT...MOUNTAIN ASH AROUND 645
PM EDT...PLEASANT VIEW AROUND 650 PM EDT...PACKARD AROUND 655 PM
EDT...FRAKES AROUND 700 PM.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

PELTON

The radar

The Knoxville radar (KMRX), 64 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bell

When
July 19, 6:07 PM EST to 6:12 PM EST
Where
Bell County, 3 mi SSW of Clear Creek Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.680, -83.741

A couple of trees were blown down in the Little Clear Creek community.

Thunderstorm Wind, Montgomery

When
July 19, 7:52 PM EST to 7:57 PM EST
Where
Montgomery County, 3 mi NW of Judy
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.161, -84.009

Multiple trees were blown down on Cecil Pike and Stepstone Road.

Thunderstorm Wind, Powell

When
July 19, 8:00 PM EST to 8:05 PM EST
Where
Powell County, Westbend
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.920, -83.970

Trees and large limbs were blown down on Winchester Road and in the Black Creek area.

Thunderstorm Wind, Montgomery

When
July 19, 8:00 PM EST to 8:05 PM EST
Where
Montgomery County, Mt Sterling
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.050, -83.950

Multiple trees were blown down county wide.

Thunderstorm Wind, Bath

When
July 19, 8:03 PM EST to 8:08 PM EST
Where
Bath County, Preston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -83.750

A trained spotter estimated a thunderstorm wind gust at around 60 mph near Preston.

Thunderstorm Wind, Bath

When
July 19, 8:20 PM EST to 8:26 PM EST
Where
Bath County, Salt Lick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.120, -83.620

The county dispatch office reported that a tree had been blown down in Salt Lick.

Thunderstorm Wind, Wolfe

When
July 19, 8:45 PM EST to 8:50 PM EST
Where
Wolfe County, Valeria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.830, -83.520

One tree was blown down on Hwy 746 near the Menifee county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242755, 242757, 242758, 242759, 242760, 242761, 242756.